Parametric Models for Estimating the Number of Classes

Biom J. 2008 Dec;50(6):971-82. doi: 10.1002/bimj.200810452.

Abstract

We consider parametric distributions intended to model heterogeneity in population size estimation, especially parametric stochastic abundance models for species richness estimation. We briefly review (conditional) maximum likelihood estimation of the number of species, and summarize the results of fitting 7 candidate models to frequency-count data, from a database of >40000 such instances, mostly arising from microbial ecology. We consider error estimation, goodness-of-fit assessment, data subsetting, and other practical matters. We find that, although the array of candidate models can be improved, finite mixtures of a small number of components (point masses or simple diffuse distributions) represent a promising direction. Finally we consider the connections between parametric models for abundance and incidence data, again noting the usefulness of finite mixture models.

Publication types

  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, Non-P.H.S.

MeSH terms

  • Biodiversity*
  • Ecosystem*
  • Epidemiologic Methods*
  • Models, Biological*
  • Models, Statistical*
  • Numerical Analysis, Computer-Assisted